Alabama, 2018

Flash Flood in Alabama, July 6, 2018

July 6, 2018 · NWS BMX · 1 event in 1 county or zone

A line of slow moving line of thunderstorms produced locally heavy rainfall and flash flooding across the city of Tuscaloosa. Rainfall reports averaged 2-4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of slow moving line of thunderstorms produced locally heavy rainfall and flash flooding across the city of Tuscaloosa. Rainfall reports averaged 2-4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 6, 2:28 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 2:28 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 PM CDT Fri Jul 6 2018

.SHORT TERM...
Through Tonight.

A weak cool front has pushed into the Tennessee Valley Region of
north Alabama where surface winds are now northerly and temperatures
have fallen into the 70s. The pre-frontal convection is trying to
gel into a single line of storms, and raised rain chances across
the northern portions of the area due to higher coverage of rain
expected with the line. Short range models are suggesting the
core of the stronger storms will stay west of I-65 where low level
lapse rates are highest. Given presence of boundary and lowering
upper heights, convection will likely maintain strength through
the evening hours. There is some concern for localized flash
flooding if rain cooled boundary stalls out and storm movement
becomes aligned with the boundary, allowing for training of
storms.

58/rose

.LONG TERM...
Saturday through Thursday.

A dominant upper-level ridge will extend from the Four Corners
Region eastward toward the Ohio Valley on Saturday. South of the
ridge, height falls are expected across Dixie as a disturbance
moves westward across the region. Additionally, a large area of
surface high pressure and northeasterly winds to our north will
support a weak cold front and convergence zone over the forecast
area. This in combination with the upper-level disturbance should
lead to numerous showers and storms especially during the
afternoon and evening.

A low-level convergence zone may persist into Sunday as surface
high pressure noses southwestward on the eastern side of the
Southern Appalachians. There is also evidence of a weak warm
front near the Gulf Coast in model guidance. Showers and storms
could become numerous once again due to the residual convergence
zone and the northward advancement of thunderstorms generated
along the sea-breeze in the Florida Panhandle as deep-layer flow
turns more southerly.

For Monday through Thursday, heights may tend to rise. However,
abundant ground moisture and evapotranspiration, along with PWAT
values of 2.0 to 2.2 inches, should support at least scattered
convection each afternoon and evening.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A more active convective period expected across Central Alabama as
a weak cool front sinks southward into north Alabama this evening.
Ahead of this boundary, the air mass is moderately unstable, and
thunderstorms will develop rapidly during the heating of the
afternoon. Models are having a difficult time with areal coverage
of storms over north Alabama for this afternoon. The NAM model
keeps everything close to the boundary, while the HRRR model shows
more development along the I-20 corridor. For now, will handle with
a TEMPO group for tsra to cover the afternoon hours, but the tempo
group may need to be extended into the evening hours. Storms will
likely persist much later into the evening than the past few nights
due to presence of boundary and falling upper heights. Activity
will shift south of the I-20 corridor by 03z.

58/rose

&&

.FIRE WEATHER...

Enhanced rain chances are expected through Sunday as a weak cool
front stalls across the region. Localized fog will be possible
each morning where rainfall occurs during the previous afternoon
and evening. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  87  69  87  68 /  40  70  40  50  30
Anniston    70  87  70  87  69 /  60  70  40  50  30
Birmingham  72  89  71  87  71 /  60  60  40  60  30
Tuscaloosa  73  90  73  89  72 /  70  60  50  60  30
Calera      70  88  70  87  70 /  70  70  50  60  30
Auburn      71  86  70  84  70 /  50  70  50  60  40
Montgomery  73  90  72  88  71 /  50  70  50  70  40
Troy        72  89  71  87  71 /  40  70  40  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 6, 4:02 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
502 AM CDT Fri Jul 6 2018

ALZ011>015-017>050-071315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
502 AM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 6, 3:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT FRI JUL 6 2018

ALZ021-028-029-062215-
Clay AL-Randolph AL-Cleburne AL-
437 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...
SOUTHEASTERN CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 515 PM
CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heflin, moving south at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heflin, Delta, Barfield, Lake Cleburne, Hollis Crossroads, Micaville,
Chalafinnee and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 8565 3342 8585 3363 8567 3363 8566
      3367 8563 3363 8540
TIME...MOT...LOC 2137Z 014DEG 5KT 3356 8554

05
Special weather statement, Jul 6, 3:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 PM CDT FRI JUL 6 2018

ALZ022-031-062215-
Greene AL-Pickens AL-
444 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTH
CENTRAL GREENE COUNTIES UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jena, or 9 miles south of Gordo. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jena, Benevola, Johnston Lake and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 8799 3321 8784 3310 8784 3309 8783
      3305 8783 3304 8784 3310 8810
TIME...MOT...LOC 2144Z 026DEG 3KT 3318 8791

05
Special weather statement, Jul 6, 3:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT FRI JUL 6 2018

ALZ023-062230-
Tuscaloosa AL-
453 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscaloosa Regional Airport, or near Tuscaloosa, moving southwest at
5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Tuscaloosa, Northport, Coker, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Bryant Denny Stadium, Stillman College,
Flatwoods, Fosters Boat Landing, Oliver Lock And Dam and Palmore
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 8763 3320 8754 3306 8762 3317 8778
TIME...MOT...LOC 2153Z 041DEG 5KT 3320 8762

05
Special weather statement, Jul 6, 4:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
501 PM CDT FRI JUL 6 2018

ALZ023-034-062230-
Bibb AL-Tuscaloosa AL-
501 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES UNTIL 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wildwood to near Woodstock to near
West Blocton. Movement was southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Brent, Centreville, Holt, Lake View, Brookwood, Coaling,
Vance, Woodstock, West Blocton, West Centreville, McFarland Mall,
Shelton State Community College, Lake Wildwood, University Mall,
Mercedes Benz Of Alabama, Eoline, North Bibb, Englewood and
Cottondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 8762 3302 8735 3286 8715 3311 8700
      3328 8710 3325 8752
TIME...MOT...LOC 2201Z 052DEG 7KT 3317 8741 3321 8718 3308 8707

05
Special weather statement, Jul 6, 4:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
510 PM CDT FRI JUL 6 2018

ALZ022-023-031-062245-
Greene AL-Pickens AL-Tuscaloosa AL-
510 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS AND NORTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden to near Jena to near Tuscaloosa.
Movement was southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Aliceville, Pickensville, Coker, McMullen,
Benevola, Johnston Lake, Tuscaloosa Amphitheater, Bryant Denny
Stadium, Tuscaloosa Regional Airport, Garden, Mantua, Jena, Snoddy,
Dillburg, Ralph, George Downer Airport, Fosters Boat Landing and
Stillman College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 8833 3323 8825 3324 8775 3324 8751
      3307 8760 3301 8788 3304 8833
TIME...MOT...LOC 2210Z 049DEG 5KT 3315 8823 3310 8783 3317 8758

05
Special weather statement, Jul 6, 4:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
529 PM CDT FRI JUL 6 2018

ALZ022-023-030>032-034-062300-
Greene AL-Hale AL-Pickens AL-Bibb AL-Sumter AL-Tuscaloosa AL-
529 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...SOUTHERN
PICKENS...NORTHERN GREENE...NORTHEASTERN HALE...WESTERN BIBB AND
NORTHWESTERN SUMTER COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Panola to near Eoline.
Movement was southwest at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southern Tuscaloosa, Aliceville, Moundville, Coaling, Vance, Union,
McMullen, Panola, West Greene, McFarland Mall, Benevola, Johnston
Lake, Lake Wildwood, Low Gap, Knoxville, Mercedes Benz Of Alabama,
Eoline, North Bibb, Shelton State Community College and Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8832 3320 8714 3292 8725 3288 8835
TIME...MOT...LOC 2228Z 056DEG 23KT 3305 8827 3307 8727

05

The radar

The Birmingham radar (KBMX), 75 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscaloosa

When
July 6, 4:30 PM CST to 6:45 PM CST
Where
Tuscaloosa County, 0.74 mi NNW of Rosedale to 0.58 mi E of River View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.210, -87.574

Numerous streets flooded and impassable around the city of Tuscaloosa along with several submerged vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774598.